Advertisement

Hierarchically hyperbolic groups are determined by their Morse boundaries

  • Sarah C. MousleyEmail author
  • Jacob Russell
Original Paper
  • 7 Downloads

Abstract

We generalize a result of Paulin on the Gromov boundary of hyperbolic groups to the Morse boundary of top-heavy hierarchically hyperbolic spaces admitting cocompact group actions by isometries. Namely we show that if the Morse boundaries of two such spaces each contain at least three points, then the spaces are quasi-isometric if and only if there exists a homeomorphism between their Morse boundaries such that the map and its inverse are 2-stable, quasi-möbius. Our result extends a recent result of Charney–Murray, who prove such a classification for CAT(0) groups, and is new for mapping class groups and the fundamental groups of 3-manifolds without Nil or Sol components.

Keywords

Morse boundary Hierarchically hyperbolic group Quasi-möbius 

Mathematics Subject Classification

20F65 20F36 20F67 

Notes

Acknowledgements

The authors would like to thank Devin Murray, Ruth Charney, and Matthew Cordes for helpful conversation about the Morse boundary and Mark Hagen for his assistance with hierarchically hyperbolic spaces. The authors are also very grateful for the support and guidance of their advisors, Chris Leininger and Jason Behrstock. The second author would like to thank Chris Leininger for his mentorship and hospitality during a visit funded by NSF Grants DMS 1107452, 1107263, 1107367 “RNMS: Geometric Structures and Representation Varieties” (the GEAR Network), where the work on this project began.

References

  1. 1.
    Abbott, C., Behrstock, J., Durham, M.G.: Largest acylindrical action and stability in hierarchically hyperbolic groups (2017). arXiv:1509.00632v2
  2. 2.
    Behrstock, J., Hagen, M.F., Sisto, A.: Hierarchically hyperbolic spaces II: Combination theorems and the distance formula (2015). arXiv:1509.00632v2
  3. 3.
    Behrstock, J., Hagen, M.F., Sisto, A.: Hierarchically hyperbolic spaces, I: curve complexes for cubical groups. Geom. Topol. 21(3), 1731–1804 (2017).  https://doi.org/10.2140/gt.2017.21.1731 MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Behrstock, J., Kleiner, B., Minsky, Y., Mosher, L.: Geometry and rigidity of mapping class groups. Geom. Topol. 16(2), 781–888 (2012).  https://doi.org/10.2140/gt.2012.16.781 MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Behrstock, J.A.: Asymptotic geometry of the mapping class group and Teichmüller space. Geom. Topol. 10, 1523–1578 (2006).  https://doi.org/10.2140/gt.2006.10.1523 MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bourdon, M.: Immeubles hyperboliques, dimension conforme et rigidité de Mostow. Geom. Funct. Anal. 7(2), 245–268 (1997).  https://doi.org/10.1007/PL00001619 MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bourdon, M., Pajot, H.: Quasi-conformal geometry and hyperbolic geometry. In: Rigidity in Dynamics and Geometry (Cambridge, 2000), pp. 1–17. Springer, Berlin (2002)zbMATHGoogle Scholar
  8. 8.
    Bridson, M.R., Haefliger, A.: Metric spaces of non-positive curvature. In: Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 319. Springer, Berlin (1999).  https://doi.org/10.1007/978-3-662-12494-9 CrossRefGoogle Scholar
  9. 9.
    Brock, J.F.: The Weil–Petersson metric and volumes of 3-dimensional hyperbolic convex cores. J. Am. Math. Soc. 16(3), 495–535 (2003).  https://doi.org/10.1090/S0894-0347-03-00424-7 MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Charney, R., Cordes, M., Murray, D.: Quasi-möbius homeomorphisms of Morse boundaries. arXiv:1801.05315 (2018)
  11. 11.
    Charney, R., Murray, D.: A rank-one CAT(0) group is determined by its Morse boundary (2017). arXiv:1707.07028v1
  12. 12.
    Charney, R., Sultan, H.: Contracting boundaries of \(\rm CAT(0)\) spaces. J. Topol. 8(1), 93–117 (2015).  https://doi.org/10.1112/jtopol/jtu017 MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Cordes, M.: Morse boundaries of proper geodesic metric spaces. Groups Geom. Dyn. 11(4), 1281–1306 (2017).  https://doi.org/10.4171/GGD/429 MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Cordes, M.: A survey on Morse boundaries & stability (2017). arXiv:1704.07598v1
  15. 15.
    Durham, M.G.: The augmented marking complex of a surface. J. Lond. Math. Soc. 94(3), 933 (2016).  https://doi.org/10.1112/jlms/jdw065 MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Eskin, A., Masur, H., Rafi, K.: Large-scale rank of Teichmüller space. Duke Math. J. 166(8), 1517–1572 (2017).  https://doi.org/10.1215/00127094-0000006X MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gromov, M.: Hyperbolic groups. In: Essays in Group Theory, Mathematical Sciences Research Institute Publications, vol. 8, pp. 75–263. Springer, New York (1987).  https://doi.org/10.1007/978-1-4613-9586-7_3 CrossRefGoogle Scholar
  18. 18.
    Gromov, M.: Asymptotic invariants of infinite groups. In: Geometric Group Theory, vol. 2 (Sussex, 1991), London Mathematical Society Lecture Note Series, vol. 182, pp. 1–295. Cambridge University Press, Cambridge (1993)Google Scholar
  19. 19.
    Hagen, M.F., Susse, T.: On hierarchical hyperbolicity of cubical groups (2016). arXiv:1609.01313v2
  20. 20.
    Kapovich, I., Benakli, N.: Boundaries of hyperbolic groups. In: Combinatorial and Geometric Group Theory (New York, 2000/Hoboken, NJ, 2001), Contemporary Mathematics, vol. 296, pp. 39–93. American Mathematical Society, Providence, RI (2002).  https://doi.org/10.1090/conm/296/05068
  21. 21.
    Masur, H.A., Minsky, Y.N.: Geometry of the complex of curves. I. Hyperbolicity. Invent. Math. 138(1), 103–149 (1999).  https://doi.org/10.1007/s002220050343 MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Masur, H.A., Minsky, Y.N.: Geometry of the complex of curves. II. Hierarchical structure. Geom. Funct. Anal. 10(4), 902–974 (2000).  https://doi.org/10.1007/PL00001643 MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Pansu, P.: Dimension conforme et sphère à l’infini des variétés à courbure négative. Ann. Acad. Sci. Fenn. Ser. A I Math. 14(2), 177–212 (1989).  https://doi.org/10.5186/aasfm.1989.1424 MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Paulin, F.: Un groupe hyperbolique est déterminé par son bord. J. Lond. Math. Soc. (2) 54(1), 50–74 (1996).  https://doi.org/10.1112/jlms/54.1.50 MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Rafi, K.: A combinatorial model for the Teichmüller metric. Geom. Funct. Anal. 17(3), 936–959 (2007).  https://doi.org/10.1007/s00039-007-0615-x MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Sisto, A.: What is a hierarchically hyperbolic space? (2017). arXiv:1707.00053
  27. 27.
    Vokes, K.M.: Hierarchical hyperbolicity of the separating curve graph (2017). arXiv:1711.03080

Copyright information

© Springer Nature B.V. 2018

Authors and Affiliations

  1. 1.University of Illinois at Urbana-ChampaignUrbanaUSA
  2. 2.CUNY Graduate CenterNew YorkUSA

Personalised recommendations